Advertisement

Numerische Mathematik

, Volume 57, Issue 1, pp 179–203 | Cite as

Fully discrete Galerkin approximations of parabolic boundary-value problems with nonsmooth boundary data

  • G. Choudury
Article

Summary

In this paper we study the convergence properties of a fully discrete Galerkin approximation with a backwark Euler time discretization scheme. An approach based on semigroup theory is used to deal with the nonsmooth Dirichlet boundary data which cannot be handled by standard techniques. This approach gives rise to optimal rates of convergence inLp[O,T;L2(Ω)] norms for boundary conditions inLp[O,T;L2(Г)], 1≦p≦∞.

Subject Classification

AMS(MOS):65N30 CR:G1.8 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Babuska, I., Aziz, A.: The mathematical foundations of the finite element method with applications to partial differential equations. New York: Academic 1972Google Scholar
  2. 2.
    Babuska, I.: The finite elements method with lagrangian multipliers. Numer. Math.20, 179–192 (1973)Google Scholar
  3. 3.
    Balakrishnan, A.V.: Applied functional analysis. Berlin Heidelberg New York: Springer 1976Google Scholar
  4. 4.
    Bramble, J., Schatz, A., Thomée, V., Wahlbin, L.: Some convergence estimates for semidiscrete Galerkin type approximations for parabolic equations. SIAM J. Numer. Anal.14, 218–241 (1977)Google Scholar
  5. 5.
    Douglas, J., Dupont, T.: Galerkin methods for parabolic equations. SIAM J. Numer. Anal.4, 575–626 (1970)Google Scholar
  6. 6.
    Dunford, N., Schwartz, I.: Linear Operators. New York: Interscience, Vol. II 1963Google Scholar
  7. 7.
    Fujiwara, D.: Concrete characterizations of the domains of fractional powers of some elliptic differential operators of the second order. Proc. Japan Acad.43, 82–86 (1967)Google Scholar
  8. 8.
    Huang, M., Thomée, V.: Some convergence estimates for semidiscrete type schemes for time dependent nonselfadjoint parabolic equations. Math. Comput.37, 327–346 (1981)Google Scholar
  9. 9.
    Huang, M., Thomée, V.: On the backward Euler method for parabolic equations with rough initial data. SIAM J. Numer. Anal.19, 599–603 (1982)Google Scholar
  10. 10.
    Lasiecka, I.: A unified theory for abstract parabolic boundary problems — a semigroup approach. Appl. Math. Optimization6, 287–333 (1980)Google Scholar
  11. 11.
    Lasiecka, I.: Convergence estimates for semidiscrete approximations of nonselfadjoint parabolic equations. SIAM J. Numer. Anal.21, 894–909 (1984)Google Scholar
  12. 12.
    Lasiecka, I.: Galerkin approximations of abstract parabolic boundary-value problems with rough boundary data —L p theory. Math. Comput.47, 55–75 (1986)Google Scholar
  13. 13.
    Lions, J.L., Magenes, E.: Nonhomogeneous boundary value problems and applications. 1, 2. New York Heidelberg Berlin: Springer 1972Google Scholar
  14. 14.
    Luskin, M., Rannacher, R.: On the smoothing of the Galerkin method for parabolic equations. SIAM J. Numer. Anal.19, 93–113 (1981)Google Scholar
  15. 15.
    Mackenroth, U.: Numerical solution of some parabolic boundary control problems by finite element methods. Lect. Notes Control Inf. Sc.97, 325–336 (1987)Google Scholar
  16. 16.
    Necas, J.: Les méthodes directes en théorie des équations elliptiques. Paris: Masson et Cie 1967Google Scholar
  17. 17.
    Nitsche, J.: Über ein Variationsprinzip zur Lösung von Dirichlet Problemen bei Verwendung von Teilräumen, die keinen Randbedingungen unterworfen sind. Abh. Math. Sem. Univ. Hamburg36, 9–15 (1971)Google Scholar
  18. 18.
    Pazy, A.: Semigroups of linear operators and applications to partial differential equations. Appl. Math. Sci.44, 60–75 (1983)Google Scholar
  19. 19.
    Sammon, P.H.: Convergence estimates for semidiscrete parabolic equation approximations. SIAM J. Numer. Anal.19, 68–81 (1982)Google Scholar
  20. 20.
    Stein, E.: Singular integrals, harmonic functions and differentiability properties of functions of several variables. Proc. Sympos. Pure Math. 10, Amer. Math. Soc., Providence, RI 1967Google Scholar
  21. 21.
    Winther, R.: A numerical Galerkin method for a parabolic control problem. Thesis, Cornell University 1977Google Scholar

Copyright information

© Springer-Verlag 1990

Authors and Affiliations

  • G. Choudury
    • 1
  1. 1.Department of Mathematical SciencesUniversity of CincinnatiCincinnatiUSA

Personalised recommendations